Arkansas, 2010

Flash Flooding and Hail in Arkansas, April 7, 2010

April 7, 2010 · NWS MEG · 14 events in 6 counties and zones

A cold front moved through the Mid-South during the afternoon and evening hours of April 7th, 2010. Showers and thunderstorms developed out ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the afternoon and evening hours of April 7th, 2010. Showers and thunderstorms developed out ahead of the front. Some storms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 7, 12:03 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 7, 12:03 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
103 PM CDT WED APR 7 2010

.UPDATE...
UPDATED TO ADD 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 915 AM CDT WED APR 7 2010/

UPDATE...

SHOWERS ARE BEGINNING TO DEVELOP ACROSS NORTHWEST ARKANSAS THIS
MORNING AHEAD OF AN APPROACHING COLD FRONT. NEW 12Z MODEL RUNS ARE
STARTING TO COME IN. EXPECT SHOWER AND THUNDERSTORM ACTIVITY
SHOULD HOLD OFF UNTIL THE AFTERNOON HOURS. HAVE SENT AN UPDATE
LOWERING POPS FOR THIS MORNING. KEPT 20-30 POPS FROM THE
MISSISSIPPI RIVER WESTWARD JUST FOR THE OUTSIDE CHANCE AN ISOLATED
SHOWER OR THUNDERSTORM POPS UP THIS MORNING. OTHERWISE...REST OF CWA
WILL BE DRY. REST OF FORECAST LOOKS GOOD FOR NOW. ALTHOUGH WILL
NEED KEEP AN EYE ON THE WIND SPEEDS TODAY. WEST MEMPHIS AND
JONESBORO ARE CURRENTLY REPORTING WINDS JUST UNDER WIND ADVISORY.

KRM

PREV DISCUSSION... /ISSUED 252 AM CDT WED APR 7 2010/

SKIES ARE PARTLY CLOUDY ACROSS THE FORECAST AREA EARLY THIS
MORNING WITH TEMPERATURES REMAINING QUITE MILD WITH READINGS FROM
THE UPPER 60S TO THE LOWER 70S. COLD FRONT CURRENTLY FROM NORTHERN
MISSOURI THROUGH EASTERN OKLAHOMA INTO SOUTHWEST TEXAS WITH
SHOWERS AND THUNDERSTORMS FOUND JUST AHEAD OF THE FRONT.

AS THE FRONT MOVES CLOSER TO THE FORECAST AREA SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE REGION LATER THIS MORNING AND
THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THE ENTIRE FORECAST AREA FOR TODAY AND TONIGHT. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE FRONT WILL MOVE THROUGH THE
FORECAST AREA TONIGHT AND MOVE EAST OF THE REGION THURSDAY MORNING
WITH RAIN ENDING IN EAST ARKANSAS LATE TONIGHT AND RAIN ENDING
ELSEWHERE BY LATE THURSDAY MORNING.

HIGH PRESSURE WILL GRADUALLY BUILD INTO THE REGION THURSDAY
AFTERNOON AND EVENING. COOLER AIR WILL FILTER INTO THE FORECAST
AREA WITH TEMPERATURES THURSDAY AFTERNOON SOME 10 TO 15 DEGREES
COOLER THAN TODAY. SKIES SHOULD CLEAR THURSDAY NIGHT ALLOWING
TEMPERATURES TO DROP INTO THE 30S BY FRIDAY MORNING OVER THE PARTS
OF WEST TENNESSEE.

THE SURFACE HIGH WILL MOVE ACROSS THE REGION ON FRIDAY WITH DRY
WEATHER AND TEMPERATURES A LITTLE WARMER THAN THURSDAY. DRY
WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH A GRADUAL WARMING
TREND. HIGH PRESSURE WILL REMAIN OVER THE EASTERN U.S. MONDAY AND
TUESDAY WHILE A STORM SYSTEM DEVELOPS OVER THE ROCKIES. BOTH THESE
DAYS WILL REMAIN DRY BUT EXPECT WIND TO GRADUALLY INCREASE.

ARS

&&

.AVIATION...
18Z TAF CYCLE

GUSTY SOUTH WINDS WILL CONTINUE THIS AFTERNOON AHEAD OF A COLD
FRONT AND VEER NORTHWEST AROUND 10-12 KTS AFTER FRONTAL PASSAGE.
VFR CEILINGS EXPECTED TO DROP DOWN TO MVFR MAINLY AFTER 08/00Z AS
WRAP AROUND MOISTURE ASSOCIATED WITH AN UPPER LEVEL LOW BEGINS TO
MOVE INTO TAF SITES AFTER FRONTAL PASSAGE. CEILINGS WILL
EVENTUALLY RISE BACK UP TO VFR AFTER 08/14Z. AS OF 18Z TAF
ISSUANCE...CONVECTION IS SLOWLY BEGINNING TO DEVELOP ACROSS
ARKANSAS/EAST TEXAS...THINK BEST TIMING FOR ARRIVAL OF STRONGER
SHOWERS AND THUNDERSTORMS MAY BE BETWEEN 07/22Z-08/00Z AT
JBR...07/23Z-08/01Z AT MEM...08 /00Z- 08Z AT MKL...AND
08/02Z-08/04Z AT TUP.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  52  63  44  68 /  90  10   0   0
MKL  51  62  36  65 /  80  20   0   0
JBR  49  62  40  67 /  70  10   0   0
TUP  57  65  40  68 / 100  40   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
     LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-
     YALOBUSHA.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
     WEAKLEY.

&&
Hazardous weather outlook, Apr 7, 10:45 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CDT WED APR 7 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1145 AM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE MID-SOUTH. A SLOW MOVING LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH THE MIDSOUTH MAINLY THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS MAY REACH SEVERE LIMITS...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. AN ISOLATED
TORNADO IS ALSO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL
MAY LEAD TO INCREASED RISK OF FLASH FLOODING.

A WIND ADVISORY HAS BEEN ISSUED FOR EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI THROUGH
7 PM CDT. SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 40 MPH CAN
BE EXPECTED THIS AFTERNOON ACROSS THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

KRM

The radar

The Memphis radar (KNQA), 125 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Lawrence

When
April 7, 1:54 PM CST to 2:06 PM CST
Where
Lawrence County, 0.46 mi SSW of Alicia
Measured
1 in hail
Reported by
Post Office
Coordinates
35.894, -91.084

Nickel to quarter size hail fell in Alicia. The hail fell for 5 to 10 minutes.

Hail, Greene

When
April 7, 2:30 PM CST to 2:35 PM CST
Where
Greene County, 0.46 mi ESE of Stanford
Measured
0.75 in hail
Reported by
Public
Coordinates
36.097, -90.663

Hail, Greene

When
April 7, 2:44 PM CST to 3:15 PM CST
Where
Greene County, 0.68 mi NE of Lafe
Measured
0.88 in hail
Reported by
Public
Coordinates
36.206, -90.510

Penny to nickel size hail fell north of Paragould.

Hail, Greene

When
April 7, 2:48 PM CST to 2:53 PM CST
Where
Greene County, 0.75 mi NW of Paragould
Measured
1 in hail
Reported by
Public
Coordinates
36.057, -90.491

Quarter size hail covered the ground in Paragould.

Hail, Greene

When
April 7, 3:05 PM CST to 3:10 PM CST
Where
Greene County, 1.19 mi ENE of Paragould Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.074, -90.499

Golf ball hail fell for 30 seconds just north of Paragould.

Thunderstorm Wind, Greene

When
April 7, 3:05 PM CST to 3:10 PM CST
Where
Greene County, 1.25 mi ENE of Paragould Muni Arpt to 2 mi N of Paragould
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.075, -90.499

Straight line winds knocked a tree down onto a house just north of Paragould.

Thunderstorm Wind, Greene

When
April 7, 3:15 PM CST to 3:25 PM CST
Where
Greene County, 0.94 mi NNW of Marmaduke to Marmaduke
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.192, -90.387

Straight line winds destroyed 2 mobile homes and 3 houses sustained roof and siding damage in Marmaduke. Several commercial buildings also sustained roof and siding damage. In addition, several tree limbs were knocked down. Winds were estimated at 60 mph.

Hail, Greene

When
April 7, 3:15 PM CST to 3:20 PM CST
Where
Greene County, 0.63 mi NNW of Marmaduke
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.188, -90.385

Dime to golf ball size hail fell in Marmaduke.

Hail, Clay

When
April 7, 3:22 PM CST to 3:27 PM CST
Where
Clay County, 0.76 mi SE of Rector
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.261, -90.291

Thunderstorm Wind, Craighead

When
April 7, 3:25 PM CST to 3:30 PM CST
Where
Craighead County, 0.71 mi NNW of Oak Ridge to Oak Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.890, -90.783

Straight line winds flipped and tossed about a 14 ft. flat bottom boat which had no motor on it. The winds impaled it up onto a second story I-Beam support structure.

Thunderstorm Wind, Craighead

When
April 7, 4:18 PM CST to 4:23 PM CST
Where
Craighead County, Bay to 0.59 mi N of Davis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -90.570

Straight line winds knocked a tree down onto a house in Bay. Power lines were also knocked down in the area.

Flash Flood, Craighead

When
April 7, 4:28 PM CST to 7:00 PM CST
Where
Craighead County, 2.22 mi N of Jonesboro to 2.23 mi E of Glendale
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.862, -90.694

Heavy rain produced flash flooding in Jonesboro. The intersection of Matthews Avenue and Madison Street was flooded as well as Aggie Road and Azalea Lane. In addition, Burke Avenue and Culberhouse Street was flooded.

Flash Flood, Mississippi

When
April 7, 5:50 PM CST to 8:30 PM CST
Where
Mississippi County, 0.61 mi NNW of Blytheville to 0.67 mi WNW of Burton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.928, -89.925

Heavy rain flooded Walnut Street in Blytheville causing the street to be impassable.

Thunderstorm Wind, Crittenden

When
April 7, 6:27 PM CST to 6:32 PM CST
Where
Crittenden County, Horseshoe Lake to 1.82 mi WNW of Seyppel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.930, -90.350

Straight line winds blew several trees and power lines down in the Horseshoe Lake area. Approximately, 700 people were without power during the peak outage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222839, 222840, 222841, 222842, 222843, 222844, 222845, 222846, 222847, 222848, 222849, 226334, 222850, 222851.